Gabapentin Misuse

Since Gabapentin is a very potent drug, irresponsible users may get hooked on this drug which may cause grave abuse or drug addiction. There are noted reports of patients using Gabapentin for recreational use that usually leads to its abusive use. Although it was noted that there is a low risk of abuse with this drug, there are still noted cases especially since this is not a controlled substance. Anybody who has a doctor’s prescription may purchase this drug for a long period of time without any authority questioning the longevity of use.

Gabapentin has also been connected with suicidal acts and violent deaths. Like any other drug that has an effect in the central nervous system, Gabapentin most often has an effect in an individual which may allow him to have unexplained suicidal tendencies. There are even noted fatalities among certain cases. Because of this most patients who are taking this drug may often times manifest a change in behavior.  Many have even reached to situations where there actually commit suicide. A patient who is experiencing behavior changes must immediately seek a physician’s advice to either change the dosage or all together look for another medication which may be safer for use.

There are also reports that Gabapentin is used for treatment in dogs. However a Veterinarian must be cautious in using this drug as treatment because it contains xylitol which is considered as a sweetener, Sweets are dangerous to dogs so a calculated dosage must be administered for cure.

There are also noted cases of patients who developed hepatotoxicity which is a chemically-induced liver damage. Often times there are certain medications when taken cause certain chemical reactions that injure major organs. Patients who also have renal impairment are advised not to use this drug for a long period of time as it may cause further toxicity and accumulation in the system.

Physicians should also be careful in prescribing this drug for anxiety disorders, insomnia and treatment-resistant depression because there is notable minimal efficacy in terms treatment. The side effects which may occur may even worsen a patient’s condition instead of offering relief and cure. This drug also causes weight gain. A patient may feel all the more depressive as he notices changes in terms of his gaining weight. Both physician and patient must be able to determine the necessary use of this drug given the side effects it can pose to a patient’s condition.